Drought, Mountrail
- When
- June 1, 12:00 AM CST to June 3, 6:00 AM CST
- Where
- Mountrail forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Widespread rainfall over much of western and central North Dakota led to significant drought improvement. During the first week of June, most locations with a drought designation saw a one-category improvement in drought intensity.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Widespread rainfall over much of western and central North Dakota led to significant drought improvement. During the first week of June, most locations with a drought designation saw a one-category improvement in drought intensity. By mid-June, almost all locations were designated D1 (Moderate Drought) or better. Only a tiny sliver of very far western Golden Valley County remained in D2 (severe drought) designation, with the mass majority of the county in D1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 11:31 PM CST, 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 1231 AM CDT Sun Jun 1 2025 .KEY MESSAGES... - Warm and mainly dry conditions expected through the weekend, with widespread highs in the upper 70s and 80s. - Smoke aloft will continue through tomorrow, with widespread smoke at the surface. - A system will bring showers and thunderstorms to the area Sunday night through Monday night. Strong to severe storms should remain south and east of the forecast area. - Cooler temperatures in the 60s and 70s are then expected through the remainder of the work week with hit and miss showers and a few thunderstorms. && .UPDATE... Issued at 1231 AM CDT Sun Jun 1 2025 Similar to the previous update, the only thing of note going on right now is the widespread smoke. As such, minimal changes were made to the forecast for this update. UPDATE Issued at 948 PM CDT Sat May 31 2025 Quiet night other than the widespread smoke across the region. Edits to the forecast were minimal with this update/product issuance. UPDATE Issued at 643 PM CDT Sat May 31 2025 Overall the forecast remains in good shape. Main impact is the smoke from Canadian wildfires across the region continuing to move in with a weak northerly flow aloft. Visibility due to the smoke roughly ranges from 2-4 miles overall, with occasional 1 mile or a bit less at times. As low/mid level flow becomes west/southwest tonight into Sunday, smoke should erode/dissipate some from west into central. However, another frontal boundary pushing southeast into the region looks to bring another swath of Canadian wildfire smoke into our region Sunday night. && .DISCUSSION... Issued at 240 PM CDT Sat May 31 2025 An upper-level ridge continues to move across the High Plains today leading to increased temperatures across the High Plains and Northern Plains. However thick smoke aloft over the Northern Plains if preventing temperatures from warming into the upper 80s today. Widespread smoke is forecast to linger across the state today through much of Sunday. Visibility reductions down to 1 mile have been observed in across the state today as thick surface smoke streams in from Saskatchewan. Overnight low temperatures are forecast to remain in the 50s. Smoke if forecast to begin to leave the western half of the state Sunday as North Dakota begins to get on the western side of the ridge leading to southwesterly flow aloft. In addition southerly winds will begin to transport clear air from the Central and Southern Plains. Sunday is also forecast to be the warmest day as the ridge axis strengthens across the Northern Plains. Temperatures are forecast to warm into the 80s to lower 90s. Showers and Thunderstorms are possible Sunday evening for Western North Dakota and overnight for central North Dakota as an upper-level system digs across the region. A cold front will initiate showers and some thunderstorms as the front passes through the state. There is a chances for isolated areas in the northwest to see up to half an inch of rain from convective storms. The upper-level pattern will begin to transition Sunday into Monday as the upper-level ridges flattens and a broad trough digs across the Northern Plains. Severe weather chances Monday have shifted further to the southeast into South Dakota and Minnesota. Majority of the instability will be to our southeast. However, there is some elevated CAPE and abundant shear which could lead to a stronger post frontal thunderstorm in the James River Valley. Precipitation amounts continue to diminish across central North Dakota while the majority of the precipitation remains favored across northeastern South Dakota into Minnesota. However, there is a chance for isolated areas across central and eastern North Dakota to see up to a quarter inch of rain. This broad trough will bring cooler temperatures and chances of precipitation through the middle of next week. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1231 AM CDT Sun Jun 1 2025 Surface smoke continues across the area, impacting all terminals. Generally, western terminals (KXWA and KDIK) see lesser impacts, with MVFR visibilities (generally hovering around 4 SM), while central/eastern terminals (KBIS, KMOT, and KJMS) see IFR visibilities (generally hovering around 2 to 2 1/2 SM), though these visibilities could go up and down through the period based on where the smoke moves. Slightly stronger southwesterly winds should help clear the smoke out starting around 12z from west to east. Around 18z, a cold front will push through the area from the northwest, shifting winds to northwesterly around 15 to 20 kts behind the front, while also bringing down another round of surface smoke. Rain showers will then move into the northwest around 02z, spreading east through the end of the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Besson DISCUSSION...Johnson AVIATION...Besson
Hazardous Weather Outlook National Weather Service Bismarck ND 1231 AM CDT Sun Jun 1 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020545- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1231 AM CDT Sun Jun 1 2025 /1131 PM MDT Sat May 31 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Besson
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261633, 1261634, 1261635, 1261636, 1261637, 1261638, 1261639, 1261640.